DEAR DR. ROACH: For sleep, my boyfriend (78) takes Ambien when he needs it, a few times a week. The instructions on the bottle say “take as needed”. To me that means if he doesn’t need it, he doesn’t take it. It’s simple logic.
His doctor occasionally orders a urine drug screen for Ambien metabolites – something about their office policy, which I don’t quite understand. Recently, the screen showed no presence of drugs, which worried the doctor. He scolded my boyfriend for not taking the meds, which I thought was weird. I don’t know if this precipitated the next thing: the insurance company denied the claim (for the drug test), saying it hadn’t been pre-authorized. He is now faced with a bill of $138 for a drug test he did not need. Do you want to comment? – FROM
ANSWER: I don’t understand your boyfriend’s doctor’s decision. You’re absolutely right that “as needed” means he only takes it when he needs it. In fact, for zolpidem (Ambien) in particular, the less my patients need it, the happier I am. Ambien increases the risk of falls and traffic accidents. Checking a level for Ambien in this context makes no sense. The only circumstance I can think of is the recording of someone addicted to it by an addiction specialist looking for surreptitious use.
There are times when checking a medication level makes sense. In someone on long-term opioid treatment, for example, some doctors will periodically make sure they’re taking the drug and not “hijacking” it – a term meaning rather than using it, they’re selling it or using it. exchange for other drugs. The test only makes sense if a person needs and is supposed to take medication all the time.
I’m afraid that blaming “office politics” is laziness or an attempt to deflect responsibility. Your boyfriend would be right to dispute the bill, which wasn’t medically necessary. I would even recommend that he consider another doctor.
DEAR DR. ROACH: My first two COVID-19 vaccines and my first booster were from Moderna. After reading your column, I chose Pfizer for my second callback. Now I have hives, which never happened with Moderna. Why is it? Have you heard of any other cases of hives caused by the Pfizer vaccine? – MRS
ANSWER: Yes, Moderna and Pfizer vaccines, like other vaccines, can occasionally cause a mild allergic reaction and rarely a severe reaction. The timing of the hives is important. Hives that begin within 15 minutes of injection are much more concerning and likely to represent a serious allergic reaction. If the hives are associated with wheezing or low blood pressure, this would be very serious and would probably prevent you from receiving another vaccine (of course, talk to your doctor). However, hives that occur hours or days after the injection do not mean that you cannot receive other vaccines.
Why you had a reaction to Pfizer and not Moderna is unclear. Vaccines are very similar, but there has to be something in the Pfizer that your system responds to.
Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to ToYourGood-Health@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.